Avascular necrosis is the death of bone tissue due to a lack of blood supply. Also called osteonecrosis, it can lead to tiny breaks in the bone and the bone's eventual collapse.
A broken bone or dislocated joint can interrupt the blood flow to a section of bone. Avascular necrosis is also associated with long-term use of high-dose steroid medications and excessive alcohol intake.
Anyone can be affected, but the condition is most common in people between the ages of 30 and 50.
Products & Services
Many people have no symptoms in the early stages of avascular necrosis. As the condition worsens, your affected joint might hurt only when you put weight on it. Eventually, you might feel the pain even when you're lying down.
Pain can be mild or severe and usually develops gradually. Pain associated with avascular necrosis of the hip might center on the groin, thigh or buttock. Besides the hip, the areas likely to be affected are the shoulder, knee, hand and foot.
Some people develop avascular necrosis on both sides (bilaterally) — such as in both hips or in both knees.
When to see a doctor
See your doctor if you have persistent pain in any joint. Seek immediate medical attention if you believe you have a broken bone or a dislocated joint.
Avascular necrosis occurs when blood flow to a bone is interrupted or reduced. Reduced blood supply can be caused by:
- Joint or bone trauma. An injury, such as a dislocated joint, might damage nearby blood vessels. Cancer treatments involving radiation also can weaken bone and harm blood vessels.
- Fatty deposits in blood vessels. The fat (lipids) can block small blood vessels, reducing the blood flow that feeds bones.
- Certain diseases. Medical conditions, such as sickle cell anemia and Gaucher's disease, also can cause diminished blood flow to bone.
For about 25 percent of people with avascular necrosis, the cause of interrupted blood flow is unknown.
Risk factors for developing avascular necrosis include:
- Trauma. Injuries, such as hip dislocation or fracture, can damage nearby blood vessels and reduce blood flow to bones.
- Steroid use. Use of high-dose corticosteroids, such as prednisone, is a common cause of avascular necrosis. The reason is unknown, but one hypothesis is that corticosteroids can increase lipid levels in your blood, reducing blood flow.
- Excessive alcohol use. Consuming several alcoholic drinks a day for several years also can cause fatty deposits to form in your blood vessels.
- Bisphosphonate use. Long-term use of medications to increase bone density might contribute to developing osteonecrosis of the jaw. This rare complication has occurred in some people treated with high doses of these medications for cancers, such as multiple myeloma and metastatic breast cancer.
- Certain medical treatments. Radiation therapy for cancer can weaken bone. Organ transplantation, especially kidney transplant, also is associated with avascular necrosis.
Medical conditions associated with avascular necrosis include:
- Gaucher's disease
- Systemic lupus erythematosus
- Sickle cell anemia
Untreated, avascular necrosis worsens with time. Eventually, the bone can collapse. Avascular necrosis also causes bone to lose its smooth shape, potentially leading to severe arthritis.
To reduce your risk of avascular necrosis and improve your general health:
- Limit alcohol. Heavy drinking is one of the top risk factors for developing avascular necrosis.
- Keep cholesterol levels low. Tiny bits of fat are the most common substance blocking blood supply to bones.
- Monitor steroid use. Make sure your doctor knows about your past or present use of high-dose steroids. Steroid-related bone damage appears to worsen with repeated courses of high-dose steroids.
- Don't smoke. Smoking increases the risk.